News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Twice a month period while on Birth Control


 ma_girl - Sun Dec 17, 2006 2:16 pm

Hello All,

First I would like to Thank the administrators of the website for the excellent website where we can get tips from experienced people.

I am 26 year old and have had problems with Ovarian cysts in the past. But, have had 2 healthy kids.

I have had irregular periods in the past since I was a teen and am right now got on Birth Control Pills(suggested by the doctor). I started IC Tri-Sprintec Tablet since 3 weeks and surprisingly I am having 2 periods in a month. Also, the discharge is blackish-brown.

I have talked with the doctor, but he says the birth control pills will help and keep taking it. Also, I am having a continuous head ache and lower body pain and leg pain.

This Irregular Periods have come haunting me back.

Could some of you shed light on your experiences?

Thanks
-ma girl
 Dr. Safaa Mahmoud - Sun Dec 17, 2006 3:38 pm

User avatar Hello,

Of the known side effects to contraceptive pills including the one your are receiving are menstrual cycle irregularities and spotting that may continue for the initial 3 cycles of pills.

But if you have severe vaginal bleeding, or spotting that persists more than expected, you should contact your Doctor for proper management.

Keep us updated.
Best regards.
 ma_girl - Sun Dec 17, 2006 4:13 pm

Thank you for your quick reply. That is what we thought as it was written in the instructions, but we were just looking for views from outside

We have already talked with the doctor about it and he has mentioned to keep continue with the birth control pills

-MA Girl
 ma_girl - Sun Dec 17, 2006 4:15 pm

Another thought that I have is.. would it make sense to try another birth control pill?

Is the headache the reason of the drug too? I hope it goes away too

-MA Girl
 Dr. Safaa Mahmoud - Sun Dec 17, 2006 4:46 pm

User avatar Hello,

Headache is a known and common side effect for different types of oral contraceptives.

However, I would advise to check your blood pressure, go for CBC test, to exclude anemia,
and
To follow up with your Doctor if you can not tolerate these symptoms, he would prescribe the proper therapy according to your medical condition.

Best regards.
 ma_girl - Sun Dec 17, 2006 6:19 pm

However, I would advise to check your blood pressure, go for CBC test, to exclude anemia


Actually I am anemic. At my last blood test (October 2006), I was low on Ferritin 4 ng/ml (Normal is 10-291 ng/ml)

Also how were my hemoglobin11.5 and Hemocrit 34.2

I was prescribed Iron tablets but could NOT tolerate it and have a history of problem with Iron tablets. Have tried it working with diet alone, but it is quite a challenge.

-MA Girl
 Dr. Chan Lowe - Sun Dec 17, 2006 11:51 pm

User avatar I'll defer most of your questions to Dr. Mahmoud as she's been following with you. However, regaring not tolerating the iron pills, you may consider trying prenatal vitamins (prescription form). Sometimes mixed with other vitamins/minerals makes them more tolerable.

The over-the-counter prenatal vitamins don't have quite as much iron in them, so they're a little less effective.

Hope this helps.
 Dr. Safaa Mahmoud - Mon Dec 18, 2006 6:29 am

User avatar Hello,

Ferritin is iron binding protein and represents iron stored in the body.

A ferritin blood test is requested to investigate certain conditions like:
•The cause of anemia.
•Check for the efficacy of iron therapy

Low ferritin level are commonly seen in:
-Condition of chronic blood loss such as: irregular menstrual bleeding.
- Inadequate iron intake.

IV (intravenous) infusion of supplemental iron is indicated in when Oral intake is not convenient in addition to other causes
.
There are different types of IV iron preparations including iron dextran, sodium ferric gluconate, and iron sucrose.
Doses are given at low rate, e.g.the total dose of iron dextran in normal saline over eight hours.

Test doses of undiluted iron dextran is usually done to avoid for anaphylactic reactions although side effects, which are usually mild and reported in less than 25% of patients.

Rapid symptomatic improvement is usually expected in the majority of cases.

Although you have a mild degree of anemia, your iron stores are very low and the fact that you have chronic blood loss due to menstrual irregulatory, you certainly need to be treated properly.

If menstrual cycle irregularities and spotting did not improve with next drug cycle, contact your Doctor to see if he would prefer to shift to another form of Oral contraceptive drug or any other method.

Regular check for you Hb level and Ferritin is mandatory.

I advise you to follow up with your Doctor discuss with him this information.

Best regards
 ma_girl - Mon Dec 18, 2006 9:55 am

hellow doctor,
let me tell u the whole thing, acchully i m having my period twice a month, since few months so i went to the doctor and he gave me two choice, birth control pils and progestron, so i choose BC he said this problem will go with bc but so many people told me that this is not the cure, if u stop the pills, the problem will come again, i don't know what's going on my body, as i have two little kids, and also work, my schudle is very busy, so i becme tired like anything also body pain and headache as i menton before, but i m having this twice a month period since few monts, i m tired with it
thank you very much for your reply
 Dr. Safaa Mahmoud - Mon Dec 18, 2006 2:14 pm

User avatar Hello,

Contraceptive pills are used also to regulate the menstrual cycles, although they may causes some spotting and irregularities during the first 3 cycles of use.

So keep on using the pills as you just have started using them, and follow up with your Doctor, I am sure if your condition is not improving he will find another alternative.

Best regards.
 jessicacutie926 - Thu Dec 21, 2006 6:58 pm

this is the first time that ive had this problem what should i do i have a appointment in january for my yearly pap test but what should i do now the first time that this has happened to me
 Dr. Chan Lowe - Thu Dec 21, 2006 7:03 pm

User avatar Hi Jessiecacutie926,

To be able to better help you, I'd like to get some more information. How old are you, are you on any medications, do you have any other medical problems, can you please describe your problem with a little more detail (i.e. time between periods, length, etc.)?

Thanks.
 jessicacutie926 - Fri Dec 22, 2006 9:12 am

well i just had my period from the 2 to december untill the 7th of december and it usually last me about 7 days i don't take any medicine and in only 24 i have two kids i had a sezuire back in august but they couldn't find anything i have sex maybe twice a month with my husband
 Dr. Chan Lowe - Fri Dec 22, 2006 11:13 pm

User avatar Typical menstrual cycles can range anywhere from 3 weeks apart to 8 weeks apart. Length is generally 7 days or less. There are many things that can affect the interval of your cycle, including stress, overall health, hormonal changes in the thyroid, pituitary or ovaries, and pregnancy.

It is fairly common for women to have an occasional departure from their usual schedule. At that point, they may or may not return to their previous interval, but usually do return to regularity. Given all the pressures that develop around this time of year with the holidays, this is a very common time of year for women to experience these irregularities (not to say that this is the reason for your situation).

If you are having your period more frequently than every 3 weeks for more than 2 or 3 cycles I would suggest that you discuss this with your gynecologist.

Hope this helps.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here